Alert archive / Arizona / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 38, NWS Las Vegas, NV

August 8, 2008Mohave County, Arizona; Clark County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 8, 2008, 5:04 PM MST for Mohave County, Arizona; Clark County, Nevada. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 8, 2008, 5:04 PM MST (00:04 UTC)
Expired
Aug 8, 2008, 5:45 PM MST
In force
41 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

Counties Mohave County, AZ, Clark County, NV

The radar

The Las Vegas radar (KESX), 85 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 5:20 PM MSTHAIL 0.25Meadview, AZHAIL FELL AT THE CROWS NEST RESTAURANT IN MEADVIEW.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.1 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2008-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 54 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2008-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
54 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1426 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KVEF 090004
SVRVEF
AZC015-NVC003-090045-
/O.NEW.KVEF.SV.W.0038.080809T0004Z-080809T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
504 PM MST FRI AUG 8 2008

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA...
  EXTREME EAST CENTRAL CLARK COUNTY IN SOUTHERN NEVADA...

* UNTIL 545 PM MST/545 PM PDT/.

* AT 455 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
  MEADVIEW...AND WAS MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MEADVIEW AND SOUTH COVE AROUND 510 PM MST...

LAT...LON 3617 11398 3596 11395 3595 11420 3613 11422
TIME...MOT...LOC 0003Z 266DEG 9KT 3605 11410

$$

ASG
2 follow-up statements
000 
WWUS55 KVEF 090026
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
526 PM PDT FRI AUG 8 2008

AZC015-NVC003-090045-
/O.CON.KVEF.SV.W.0038.000000T0000Z-080809T0045Z/
MOHAVE AZ-CLARK NV-
524 PM MST FRI AUG 8 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MST 
FOR EXTREME EAST CENTRAL CLARK AND CENTRAL MOHAVE COUNTIES...

AT 518 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED NEAR MEADVIEW...MOVING EAST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL CENTRAL MOHAVE COUNTY AT 540 PM MST

LAT...LON 3617 11398 3596 11395 3595 11420 3613 11422
TIME...MOT...LOC 0024Z 266DEG 9KT 3605 11404

$$

ASG
000 
WWUS55 KVEF 090039
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
539 PM PDT FRI AUG 8 2008

AZC015-NVC003-090047-
/O.EXP.KVEF.SV.W.0038.000000T0000Z-080809T0045Z/
MOHAVE AZ-CLARK NV-
537 PM MST FRI AUG 8 2008

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME EAST CENTRAL CLARK AND
CENTRAL MOHAVE COUNTIES WILL EXPIRE AT 545 PM MST...

THE THUNDERSTORM THAT PRODUCED PEA SIZED HAIL AND GUSTY WINDS HAS 
MOVED EAST OF MEADVIEW AND WEAKENED. THEREFORE THE SEVERE 
THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3617 11398 3596 11395 3595 11420 3613 11422
TIME...MOT...LOC 0037Z 266DEG 9KT 3605 11400

$$

ASG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 3:21 PM MST, 1 hour 43 minutes earlier.

Area forecast discussion, Aug 8, 3:21 PM MST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
321 PM PDT FRI AUG 8 2008

.SYNOPSIS...MOIST AND UNSTABLE AIR WILL REMAIN OVER PORTIONS OF
SOUTHERN NEVADA...NORTHWEST ARIZONA AND EASTERN SAN BERNARDINO
COUNTY IN SOUTHEAST CALIFORNIA THROUGH SATURDAY RESULTING IN
ISOLATED TO SCATTERED THUNDERSTORMS. A DRIER SOUTHWEST FLOW IS
FORECAST TO DEVELOP BY THE LATTER PART OF THE WEEKEND AND CONTINUE
INTO EARLY NEXT WEEK WITH THUNDERSTORMS CONFINED TO PRIMARILY
NORTHWEST ARIZONA.
&&

.SHORT TERM...LOOKING AT SATELLITE AND RADAR...MODELS DOING A PRETTY
GOOD JOB DEPICTING THE DRY AND STABLE AREA VERSUS THE MOIST AND
UNSTABLE AREA THIS AFTERNOON WITH THE DIVIDING LINE RUNNING FROM
NORTHEAST LINCOLN COUNTY DOWN TO THE EAST SIDE OF THE LAS VEGAS
VALLEY AND BACK TO JUST EAST OF BARSTOW. WENT WITH ISOLATED TO
SCATTERED THUNDERSTORMS THIS EVENING GENERALLY ALONG AND EAST OF
THAT LINE. LEFT A SLIGHT CHANCE OF THUNDERSTORMS IN THE SPRING
MOUNTAINS AND LAS VEGAS VALLEY THIS EVENING AS OUTFLOW BOUNDARIES
COULD TRIGGER A STRAY THUNDERSTORM A BIT WEST OF THE CURRENT
BOUNDARY. MODELS INDICATED THAT DIVIDING LINE WILL BE FAIRLY CLOSE
TO THE SAME LOCATION SATURDAY BEFORE DRIER AIR PUSHES FARTHER EAST
LATER IN THE WEEKEND.

.LONG TERM...THE MAJORITY OF MEDIUM RANGE MODELS FORECAST A WESTERLY
FLOW ALOFT OVER THE CWA MONDAY. THIS SHOULD KEEP MOISTURE SUPPRESSED
TO THE SOUTH AND LEAVE THE AREA WITH MINIMAL THUNDERSTORM CHANCES.
LEFT THE INHERITED POP GRID ALONE THAT INDICATES A SLIGHT CHANCE
OVER SOUTHERN MOHAVE COUNTY. TUESDAY AND BEYOND...THE GFS/ECMWF AND
ENSEMBLE MEAN FORECAST HIGH PRESSURE EAST OF THE AREA WHICH RETURNS
A SOUTHERLY FLOW TO THE REGION. THIS COULD BRING THUNDERSTORMS BACK
TO THE AREA BEGINNING IN MOHAVE COUNTY. MODEL MOISTURE PARAMETERS
SUPPORT THIS 1/2 INCH PWS AND 12 DEGREE CELSIUS 850 DPTS OVER MOHAVE
COUNTY. TEMPERATURES WERE ADJUSTED DOWNWARD SLIGHTLY IN ANTICIPATION
OF INCREASING MOISTURE AND CLOUD COVER FROM TUESDAY ONWARD.
&&

.AVIATION...FOR MCCARRAN...WINDS WILL REMAIN GENERALLY OUT OF THE
SOUTH AND OCCASIONALLY GUSTY THROUGH THE REST OF THE AFTERNOON.
OUTFLOW BOUNDARIES FROM STORMS SOUTHEAST OF LAS VEGAS ARE PUSHING
THE STRONGER WINDS TO THE NORTHEAST AWAY FROM THE AIRPORT BUT WEAKER
SOUTHEAST WINDS ARE REACHING THE AIRPORT FROM TIME TO TIME. THE
SOUTHWEST FLOW SHOULD BECOME DOMINANT AS THE AFTERNOON WEARS ON.
ISOLATED STORMS COULD STILL IMPACT THE MORMON MESA CORRIDOR THIS
AFTERNOON BUT GREATER COVERAGE IS EXPECTED TO CONTINUE IN THE PEACH
SPRING CORRIDOR. AN ISOLATED TSTORM IS POSSIBLE AGAIN SATURDAY
AFTERNOON WITH THE PRIMARY THREATS OF HEAVY RAIN AND GUSTY...
ERRATIC WINDS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SCATTERED THUNDERSTORMS ARE EXPECTED TO REMAIN EAST AND
SOUTH OF INTERSTATE 15 THROUGH THE REST OF THE DAY WITH THE
EXCEPTION OF THE STORMS NEAR KDAG. STORMS MAY PUSH FURTHER WEST ON
SATURDAY WILL BRING ANOTHER ROUND OF POTENTIALLY HEAVY RAIN AND
GUSTY...ERRATIC WNDS. MOSTLY CLEAR CONDITIONS OVER THE WEST WITH
PARTLY CLOUDY CONDITIONS CENTRAL AND EAST TONIGHT. INCREASING CLOUDS
AREA WIDE SATURDAY.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

HARRISON/SALMEN

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Aug 8, 5:57 AM MST, 11 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
557 AM PDT FRI AUG 8 2008

AZZ001>003-036-CAZ519>527-NVZ014>022-090400-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
557 AM PDT FRI AUG 8 2008 /557 AM MST FRI AUG 8 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

MOIST AND UNSTABLE AIR WILL LEAD TO ISOLATED TO SCATTERED
THUNDERSTORMS...MAINLY DURING THE AFTERNOON AND EVENING.
THUNDERSTORMS CAPABLE OF PRODUCING LOCALLY HEAVY RAIN CAN BE
EXPECTED OVER GENERALLY THE SAME AREA AS THURSDAY...MAINLY
SOUTHEAST NEVADA AND NORTHWEST ARIZONA. THE PRIMARY THREAT WILL BE
ISOLATED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORM COVERAGE DIMINISHES FROM WEST TO EAST SATURDAY INTO
SUNDAY AS DRIER SOUTHWEST FLOW DEVELOPS. HOWEVER A SLIGHT CHANCE
OF THUNDERSTORMS WILL CONTINUE OVER NORTHWEST ARIZONA THROUGH
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 8, 2:16 PM MST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
216 PM PDT FRI AUG 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     FLOOD            1 NNE PEACH SPRINGS     35.54N 113.42W
08/08/2008                   MOHAVE             AZ   LAW ENFORCEMENT

            DIAMOND CREEK ROAD LOCATED NORTH OF PEACH SPRINGS IS
            CLOSED DUE TO HIGH WATER.

&&

LINDAMAN

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 6:56 PM MSTAreal Flood AdvisoryVEFMohave3 hr
Aug 8, 7:33 PM MSTAreal Flood AdvisoryVEFMohave79 min
Aug 8, 7:49 PM MSTFlash Flood WarningVEFMohave85 min
Aug 8, 8:51 PM MSTFlash Flood WarningVEFMohave114 min
Aug 9, 3:14 PM MSTSevere Thunderstorm WarningVEFMohave31 min
Aug 9, 3:47 PM MSTFlash Flood WarningVEFMohave118 min
Aug 9, 4:03 PM MSTFlash Flood WarningVEFMohave117 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2008Severe Thunderstorm Warnings in Nevada, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.